Hello. My 11 year old son was diagnosed at 8 with TS. A couple of months ago, he started to collapse. There would be nothing that would trigger or warn of this collapse. You would just turn around and he would be on the ground. He would often be out for 1 to 4 minutes. When he came to, he would yawn, stretch and immediately go back to whatever he was doing. He is now experiencing 10 to 20 of these episodes a day. He will collapse everywhere, when he does, he does not protect himself and he has gotten hurt. We had him in the hospital for 4 days for observation and testing. His heart checks out fine. The video EEG showed nothing. The MRI showed some spots that 'may' be consistent with MS, but the doctors made the decision that we would follow that up in six months with another MRI. They are now suggesting that his problem is narcolepsy and cataplexy. We have been told to follow-up with a neurologist and have another, more specific sleep study. It takes weeks to get these appts, so now we wait. Do you know of anything that can be done to help a child with TS and possible Narcolepsy? They have taken him off ALL medication, so the Anxiety, OCD, and ADD is worse then ever. We all feel like we are in a holding pattern.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine your son and obtain a history, I can not comment on the cause of his symptoms. However, I will try to provide you with some useful information.
While to my knowledge there is not a direct medical link between Tourette's disorder and narcolepsy, it is not inconceivable that the two could occur in the same patient. While I can not definitvely say whether or not your son has narcolepsy, it is certainly a possibility that needs to be pursued further, as there are treatments for it. The diagnosis is made with a specific sleep study called an MSLT (multiple sleep latency test) and certain types of blood tests are available as well. I recommend your son be evaluated by a pediatric sleep speciliast.
Regarding your son's tourette's, as you know, this is a treatable condition, and treatment of his co-morbid anxiety and OCD are absolutely necessary. I recommend you follow-up closely with your doctor, and that resuming his medications may be very important regardless of these attacks (it is important you ask why his medications have been held, and if there is not a clear reason, you should discuss resuming them as soon as possible).
Other causes of drop attacks include seizures. It may be indicated for him to be evaluated for this. Please discuss this with your neurologist.
Until you have more information, ensuring your son's safety is important. As I'm sure you know, he can have these drop attacks at any time, and so he should be under supervision in such situations as bathing, he should not swim unsupervised, no heights, etc. If your son has been injuring himself, it may be necessary for him to wear a helmet until these attacks can be stopped.
Continued close follow-up with your neurologist is strongly recommended.
Thank you for using the forum I hope you find this information useful good luck.
Narcolepsy is a bizarre sleeping disorder and the effects can be devastating not only for the person who has it but their family as well.
I was diagnosed with it in February of 2008 and am still working with my neurologist to find the right medication combo. I am fortunate that I have mild cataplexy where as I do not drop on the floor I get sort of a warning sign of weakness and if I sit right down right away I am fine after a minute or so. I can nod off at the drop of a hat and still look as if I am working, my memory has lapses of time, forgetfulness, thinking I've spoken to someone but was really dreaming it etc. the list goes on.
I'm not sure what medication they had your son on for ADD but I do know they prescribe ritalin and adderall for Narcolepsy as well and the side effects of those medications can make TS, OCD and general tics worse. It is also possible that your son did not have add but Narcolepsy manifested itself as add symptoms.
I highly recommend a neuro that specializes in sleep disorders they understand the ins and outs of how sleep disorders affect the brain and the central nervous system. The daytime test for Narcolepsy is an MLST. They monitor your daytime sleepiness with a series of naps.
Watching any child go through a difficult time is hard enough but when it's your own it is the most upsetting thing. Hang in there.
If you want further information on Narcolepsy or forum support please visit cataplexic ******* the members of that board all have Narcolepsy and understand the symptoms and devastating effects.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.